Arunkumar P.A., Mukund H., Radheshyam N, M.S. Belliyappa
Arunkumar P.A.1, Mukund H. 1*, Radheshyam N.2, M.S. Belliyappa3
1Department of Pharmacology, PES College of Pharmacy, Bangalore-560050, India
2Head, Medical Oncology, Curie Centre for Oncology, St. John’s Medical College, Bangalore-560 035.
3Head, Radiation Oncology, Curie Centre for Oncology, St. John’s Medical College, Bangalore-560 035.
Volume - 1,
Issue - 4,
Year - 2011
In patients undergoing cisplatin chemotherapy for various types of cancers, there are evidences of nephrotoxicity associated with serum electrolytes imbalance. In India there is no data to indicate the effect of cisplatin chemotherapy on serum electrolytes concentrations.
Objective: The objective of this study is to evaluate pre and post cisplatin induced electrolyte imbalance.
Methods: We collected the data serum electrolytes, creatinine, blood urea nitrogen (BUN) and urine potassium, sodium and pH levels, before and after the cisplatin chemotherapy, from 18 different cancer patients with head and neck cancer, carcinoma of esophagus and cervical cancer. The stage of the disease ranged between stage IIA and stage IV A. all the patients were treated with 40-50 mg cisplatin. Renal injury was assessed by measuring serum electrolytes, creatinine, BUN levels and urine potassium, sodium and pH levels.
Results: The five cycles of cisplatin based chemotherapy resulted in hypomagnesia, hypocalcaemia, hypophosphatemia, hypokalemia and increased serum creatinine and BUN levels. In urine analysis, decrease in potassium was found, except potassium there was no significant changes in sodium and urine pH.
Conclusion: The present study demonstrates that. Inpatient undergoing cisplatin based chemotherapy for different types of cancers, acute nephrotoxicity was observed due to electrolyte disturbances, when no corrective measures were initiated.
Cite this article:
Arunkumar P.A., Mukund H., Radheshyam N, M.S. Belliyappa. Clinical Evaluation of Cisplatin Induced Nephrotoxicity Characterized By Electrolyte Disturbances. Asian J. Res. Pharm. Sci. 1(4): Oct.-Dec. 2011; Page 100-104.